Anticonvulsant hypersensitivity syndrome (AHS) is a delayed adverse drug reaction associated with the use of aromatic anticonvulsant drugs. It has been most commonly reported with the use of phenytoin, carbamazepine, and phenobarbital. Although its occurrence is rare, 1 in every 1000-10,000 exposures, AHS is a serious adverse event often resulting in hospitalization and even death. The clinical manifestations of AHS include a triad of symptoms consisting of dermatologic rashes, fever, and evidence of systemic organ involvement. Diagnosis is most frequently based on the recognition of this triad of symptoms and clinical judgment. The exact mechanism of AHS remains to be determined but is thought to have at least three components: deficiency or abnormality of the epoxide hydroxylase enzyme that detoxifies the metabolites of aromatic amine anticonvulsants, associated reactivation of herpes-type viruses, and ethnic predisposition with certain human leukocyte antigen subtypes. Arene oxides, the toxic intermediaries in the metabolism of anticonvulsant drugs, can accumulate and directly bind to macromolecules, causing cell death, as well as act as prohaptens that bind to T cells, initiating an immune response and systemic reactions. Management of AHS primarily includes discontinuation of the associated anticonvulsant drug. Systemic corticosteroids are usually required for full recovery. An important issue regarding AHS is the cross-sensitivity among aromatic anticonvulsant drugs, which has been reported to be 40-80%. This means that patients with a history of AHS should avoid further use of any aromatic anticonvulsant drug. In addition, a familial association with AHS exists, and family members of the patient with AHS should be educated that they may be at increased risk for developing AHS if they use aromatic anticonvulsant drugs. Anticonvulsant drugs that are generally considered safe are valproic acid and benzodiazepines. Other nonaromatic anticonvulsant drugs should also be acceptable. Pharmacists as health care providers can play an important role in the diagnosis, treatment, and prevention of AHS.